Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 41, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 30, 2006, 3:27 PM EDT for Erie County, New York. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2006, 3:27 PM EDT (19:27 UTC)
- Expired
- Jun 30, 2006, 4:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
County Erie County, NY
The radar
The Buffalo radar (KBUF), 27 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 3:50 PM EDT | HAIL 0.75 | Colden, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBUF 301929 SVRBUF NYC029-302030- /O.NEW.KBUF.SV.W.0041.060630T1927Z-060630T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 327 PM EDT FRI JUN 30 2006 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ERIE COUNTY IN WESTERN NEW YORK * UNTIL 430 PM EDT * AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL ON A LINE FROM EDEN TO EAST AURORA. THEY WERE MOVING SOUTHEAST AT 10 MPH. REMEMBER...SEVERE THUNDERSTORMS CAN ALWAYS PRODUCE TORNADOES. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH BOSTON BY 345 PM EDT... BOSTON BY 400 PM EDT... LAT...LON 4283 7867 4270 7884 4251 7881 4268 7846 $$ SFM
2 follow-up statements
000 WWUS51 KBUF 301957 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 356 PM EDT FRI JUN 30 2006 NYC029-302030- /O.CON.KBUF.SV.W.0041.000000T0000Z-060630T2030Z/ ERIE NY- 356 PM EDT FRI JUN 30 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR ERIE COUNTY... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDING FROM JUST OFF THE SHORE OF SILVER CREEK...EAST ACROSS COLLINS AND COLDEN TO SPRINGVILLE. THE STRONGEST STORM WILL BE MOVING ONSHORE JUST SOUTH OF ANGOLA BY 410 PM...WHILE THE REST MOVE SOUTH OF CATTARAUGUS CREEK BY 425 PM. THE STORM HAS A HISTORY OF LARGE HAIL. LAT...LON 4277 7872 4272 7936 4251 7881 4268 7854 $$ SFM
000 WWUS51 KBUF 302030 SVSBUF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 430 PM EDT FRI JUN 30 2006 NYC029-302040- /O.EXP.KBUF.SV.W.0041.000000T0000Z-060630T2030Z/ ERIE NY- 430 PM EDT FRI JUN 30 2006 ...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY EXPIRES AT 430 PM EDT... AT 430 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4277 7872 4272 7936 4251 7881 4268 7854 $$ JJR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 1:30 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jun 30, 1:30 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 130 PM EDT FRI JUN 30 2006 .UPDATE... WELL...THE LESSON TODAY IS DONT GO BELOW IN NORTHWEST FLOW. THE THIN LINE OF CONVECTION MENTIONED IN THE UPDATE BELOW ASSOCIATED WITH A SHORTWAVE IS EXPANDING WITH DAYTIME HEATING AND A GENERALLY UNSTABLE AIRMASS. THE THREAT OF SEVERE WEATHER REMAINS LOW...BUT DO EXPECT SOME REPORTS OF SMALL HAIL WITH THE LOW FREEZING LEVEL. ON THE OTHER HAND...OUR NEIGHBORS UP NORTH JUST ISSUED A WARNING...SO WE WILL HAVE TO MONITOR THIS. NEW FORECASTS OUT AS WELL AS A NOWCAST. THE WESTERN SOUTHERN TIER AND EXTREME SOUTHERN ERIE COUNTY STILL LOOK DRY WITH GOOD LAKE SHADOWING NOW WELL APPARENT ON THE VISIBLE SATELLITE IMAGERY. && .PREV DISCUSSION... /ISSUED 1015 AM EDT FRI JUN 30 2006/ UPDATE... SHORTWAVE PRODUCING A THIN LINE OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN ONTARIO...FROM ABOUT TORONTO NORTHWEST. SOUTH OF THIS LINE DO NOT EXPECT ANY DEVELOPMENT AND WILL REMOVE FROM FORECAST. THIS INCLUDES ERIE COUNTY AND THE WESTERN SOUTHERN TIER AREAS. THE REMAINDER OF THE FORECAST AREA...INCLUDING THE GENESEE VALLEY...FINGER LAKES...AND EASTERN LAKE ONTARIO REGION WILL STILL HAVE THE POTENTIAL FOR AFTERNOON THUNDERSTORMS. CONVECTION SHOULD REMAIN BELOW SEVERE CRITERIA BASED OFF OF CAPE AND LI INDICES AS WELL AS OTHER CONVECTIVE PARAMETERS. HOWEVER...WE STILL HAVE A RELATIVELY COLD AIRMASS OVERHEAD...ABOUT -17C AT 500MB...AND THE FREEZING LEVEL CONTINUES TO SLOWLY LOWER...NOW AT 9000FT. WITH THIS IN MIND THUNDERSTORMS THAT DO DEVELOP MAY PRODUCE SOME SMALL HAIL. A LOOK AT THE 00Z NCAR WRF-ARW 4KM MODEL ONLINE SHOWS VERY LITTLE ACTIVITY FOR THIS AFTERNOON AND EVEN PETERS OUT CURRENT ACTIVITY IN ONTARIO. THIS MODEL HANDLED YESTERDAYS CONVECTION QUITE WELL. GRIDS OUT TO PUBLIC/WEB AND ZFP OUT IN A FEW. PREV DISCUSSION... /ISSUED 240 AM EDT FRI JUN 30 2006/ SHORT TERM /TODAY THROUGH SUNDAY/... RADAR SHOWS SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A FAST MOVING SHORT WAVE HEADED FOR THE AREA, SO WE HAVE FOLLOWED GUIDANCE AND KEPT CHANCE POPS IN FOR TODAY, BUT WE HAVE BROUGHT THEM IN DURING THE MORNING PER THE WRF MODEL. BOTH THE NAM AND WRF SHOW MOISTURE LINGERING INTO THE EVENING, AND WE HAVE KEPT A CHANCE FROM THE GENESEE VALLEY EASTWARD. CONDITIONS IMPROVE TONIGHT AS THE UPPER TROUGH MOVES EAST. SATURDAY WILL BE MAINLY DRY, BUT THEN THE NEXT SHORT WAVE MOVES IN LATE IN THE DAY, WITH THUNDERSTORMS POSSIBLE LATE IN THE AFTERNOON IN THE WEST AND LIKELY EVERYWHERE SATURDAY NIGHT. BUFKIT SHOWS A STRONG LOW LEVEL JET, SO DAMAGING WINDS ARE POSSIBILITY WITH THUNDERSTORMS. THE ACTIVITY SHOULD LINGER INTO SUNDAY MORNING, THEN CONDITIONS WILL IMPROVE ONCE AGAIN AS A SURFACE RIDGE BUILDS IN FROM THE WEST. LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... WEAK SYSTEMS WILL CONTINUE TO SPEED ACROSS THE OUR REGION SUNDAY NIGHT AND MONDAY AS THE UPPER FLOW REMAINS ZONAL. A SURFACE RIDGE WILL MOVE THROUGH SUNDAY NIGHT THEN A COLD FRONT WILL FOLLOW MONDAY. A SECONDARY FRONT IS FORECAST TO MOVE THROUGH ON TUESDAY MORNING. ALTHOUGH SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THESE FRONTAL PASSAGES IT WILL BE RAIN FREE THE VAST MAJORITY OF THE TIME SO DONT LET THE FORECAST SPOIL YOUR HOLIDAY PLANS. TEMPERATURES WILL BE NEAR NORMAL...CLOSE TO 80 FOR HIGHS THROUGH THE HOLIDAY. A SURFACE HIGH IS EXPECTED TO MOVE IN FROM THE UPPER GREAT LAKES WEDNESDAY AND THURSDAY WITH GENERALLY FAIR WEATHER THE RESULT. AVIATION... AN UPPER DISTURBANCE WILL BRING VFR CLOUDS INTO THE AREA TODAY, SCATTERED SHOWERS AND THUNDERSTORMS MAY BRIEFLY LOWER CEILINGS AND VISIBILITY TO MVFR. THE CLOUDS WILL DISSIPATE TONIGHT, BUT ISOLATED MVFR CEILINGS COULD DEVELOP OVERNIGHT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && UPDATE...ZAFF
Hazardous weather outlook, Jun 30, 3:04 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 304 AM EDT FRI JUN 30 2006 NYZ001>008-010>014-019>021-085-010715- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON- LEWIS-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 304 AM EDT FRI JUN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-010715- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 304 AM EDT FRI JUN 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 1:41 PM EDT | Special Marine Warning | BUF | 34 min | |
| Jun 30, 2:08 PM EDT | Special Marine Warning | BUF | 97 min | |
| Jun 30, 2:14 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 61 min |
| Jun 30, 2:21 PM EDT | Severe Thunderstorm Warning | BUF | Wyoming | 54 min |
| Jun 30, 2:42 PM EDT | Special Marine Warning | BUF | 93 min | |
| Jun 30, 3:00 PM EDT | Tornado Warning | BUF | Erie | 30 min |
| Jun 30, 3:15 PM EDT | Severe Thunderstorm Warning | BUF | Wyoming | 60 min |
| Jun 30, 3:47 PM EDT | Special Marine Warning | BUF | 43 min | |
| Jun 30, 3:56 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 64 min |
| Jun 30, 4:16 PM EDT | Special Marine Warning | BUF | 44 min | |
| Jun 30, 4:36 PM EDT | Tornado Warning | BUF | Jefferson, Lewis | 24 min |
| Jun 30, 5:12 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 48 min |
| Jun 30, 6:59 PM EDT | Severe Thunderstorm Warning | BUF | Erie | 61 min |
| Jun 30, 7:03 PM EDT | Special Marine Warning | BUF | 57 min | |
| Jun 30, 7:14 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 61 min |
| Jun 30, 7:42 PM EDT | Severe Thunderstorm Warning | BUF | Genesee | 48 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.